I have hypopnea with hypoxia that causes me to become confused and disoriented when I don't use my CPAP. However, when I use my CPAP large amounts of mucous will build up in my throat, blocking my airway. I wake up choking. The mucous is yellow with streaks of blood in it. The pulmonary sleep specialists do not know what causes the mucous to fill up my airways. I do have esphogeal dymotility (cause undetermined) and no gag reflex. The best they can determine is whatever is affecting my swallowing may be causing this problem. One doctor said that I may not be swallowing in my sleep and saliva is going into my airway. I question this because the mucous is thick and yellow. CT scan of the chest was negative, echo negative for pulmonary hypertension. I am frightened not to use my CPAP due to the confusion, yet the choking is horrible too. Is there a disorder of the bronchi that can be causing this? I only have the mucous when I use the CPAP.
The citation below is for an article which showed that obstructive sleep apnea (OSA) is associated with upper and lower airway inflammation.
Full Name Devouassoux, Gilles. Levy, Patrick. Rossini, Eliane. Pin,
Isabelle. Fior-Gozlan, Michele. Henry, Mireille. Seigneurin,
Daniel. Pepin, Jean-Louis.
Institution Sleep Laboratory, Exploration Fonctionnelle Cardio-
Respiratoire, University Hospital Grenoble, Grenoble
Title Sleep apnea is associated with bronchial inflammation and
continuous positive airway pressure-induced airway
Source Journal of Allergy & Clinical Immunology. 119(3):597-603,
Continuous positive airway pressure (CPAP) cannot be a direct cause of yellow, blood streaked mucous but could indirectly facilitate it by increasing aspiration. Whatever the cause of the inflammation, OSA or aspiration enhanced by esophageal dysmotility, the inflammation in small airways could result in the yellow mucus. CPAP works in part by splinting the airways open that could facilitate clearance of the mucus and blood from inflamed airways, which would otherwise be collapsed when not on CPAP. Such small airway inflammation could also be enhanced in an individual with a history of cigarette smoking.
If this were the mechanism of what you have experienced, it is conceivable that with the optimum use of inhaled steroids and inhaled bronchodilators, airway clearance of the yellow mucus would be improved during the day and not such a problem at night.
You might want to discuss with your sleep doctor if you could experience CPAP benefit at a lower pressure and if it might be possible to prevent the confusion and disorientation, by using low flow oxygen, without positive pressure.
Thank you for responding to my question on Aug. 6th. I am still attempting to get an appt with the sleep specialist. I am concerned because now I am having episodes of confusion and disorientation while on the cpap. When I finally get myself roused enough to realize where I am and go back to bed, I realize my airway is clogged with thick mucous. I no longer wake with coughing reflex to clear my airway. Since I no longer cough when my airway is filling with mucous, is it possible it is causing hypoxia? Thank you for the information on the study. I will be sure to share it with my sleep specialist. God bless.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.